Vitiligo is a well-known disease in which patches of skin become depigmented. The cause is unknown, but the autoimmune theory has the widest acceptance. The present case is of a patient who suffered depigmentation of surgically-corrected repigmented skin (transplant). The depigmentation resulted from the use of a proton pump inhibitor medication used to block the production of stomach acid.
The repigmented skin recovered about 90% of normal coloring after surgery. About 1 year later, the patient developed gastritis and was prescribed an oral proton pump inhibitor. The medication was stopped because of loss of pigment in the transplant, and repigmentation was found on reexamination at 6 weeks.
CONCLUSION: Though the method of depigmentation is not fully understood in vitiligo patients, proton pump inhibitors should be used with caution. Patients with vitiligo should be warned about the use of proton pump inhibitor medications.
To read the author’s abstract of the article, click on the title of the article. Then, to read the full article, click on the full text icon.